Semigroup Forum

, Volume 90, Issue 2, pp 374–385

Left large subsets of free semigroups and groups that are not right large

  • Neil Hindman
  • Lakeshia Legette Jones
  • Monique Agnes Peters


There are several notions of size for subsets of a semigroup \(S\) that originated in topological dynamics and are of interest because of their combinatorial applications as well as their relationship to the algebraic structure of the Stone–Čech compactification \(\beta S\) of \(S\). Among these notions are thick sets, central sets, piecewise syndetic sets, IP sets, and \(\Delta \) sets. Two related notions, namely \(C\) sets and \(J\) sets, arose in the study of combinatorial applications of the algebra of \(\beta S\). If the semigroup is noncommutative, then all of these notions have both left and right versions. In any semigroup, a left thick set must be a right \(J\) set (and of course a right thick set must be a left \(J\) set). We show here that for any free semigroup or free group on more than one generator, there is a set which satisfies all of the left versions of these notions and none of the right versions except \(J\). We also show that for the free semigroup on countably many generators, there is a left \(J\) set which is not a right \(J\) set.


Thick Central Piecewise syndetic \(C\)-set \(J\)-set Stone–Čech compactification Free semigroup Free group 

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Neil Hindman
    • 1
  • Lakeshia Legette Jones
    • 2
  • Monique Agnes Peters
    • 3
  1. 1.Department of MathematicsHoward UniversityWashingtonUSA
  2. 2.Department of Mathematics and StatisticsUniversity of Arkansas at Little RockLittle RockUSA
  3. 3.Department of MathematicsHoward UniversityWashingtonUSA

Personalised recommendations